Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)

Book Review

The AMS does not provide abstracts of book reviews. You may download the entire review from the links below.


Full text of review: PDF   This review is available free of charge.
Book Information:

Authors: Linda Rass and John Radcliffe
Title: Spatial deterministic epidemics
Additional book information: Mathematical Surveys and Monographs, vol. 102, Amer. Math. Soc., Providence, RI, 2003, x+261 pp., ISBN 0-8218-0499-5, $69.00

Editors: H. T. Banks and Carlos Castillo-Chavez
Title: Bioterrorism: Mathematical modeling applications in homeland security
Additional book information: edited by H. T. Banks and Carlos Castillo-Chavez, SIAM, Philadelphia, PA, 2003, x+240 pp., ISBN 0-89871-549-0, $78.00

References [Enhancements On Off] (What's this?)

  • 1. Anderson, R.M. and May, R.M. (1991) Infectious Diseases of Humans : Dynamics and Control. Oxford University Press.
  • 2. Aronson D.G. and Weinberger, H.F. (1975) Nonlinear diffusion in population genetics, combustion and nerve pulse propagation. pp. 5-49 in : Partial Differential Equations and Related Topics, Goldstein J.A., ed. Springer Lecture Notes in Mathematics 446. MR 0427837 (55:867)
  • 3. Aronson D.G. and Weinberger, H.F. (1978) Multidimensional nonlinear diffusion arising in population genetics. Adv. Math. 30 : 33-76.MR 0511740 (80a:35013)
  • 4. Barenblatt, G.I. (1979) Similarity, Self-similarity and Intermediate Asymptotics. Plenum, New York. MR 0556234 (82c:76001b)
  • 5. Barenblatt, G.I. (2003) Scaling. Cambridge University Press. MR 2034052
  • 6. Becker, N.G. (1989) Analysis of Infectious Disease Data. Chapman and Hall, London. MR 014889 (90m:92047)
  • 7. Bramson, M. (1983) Convergence of Solutions of the Kolmogorov Equation to Travelling Waves. Memoir of the AMS 44 : 285. MR 0705746 (84m:60098)
  • 8. Cantrell, R.S. and Cosner, C. (2003) Spatial Ecology via Reaction-Diffusion Models. Wiley, Chichester.
  • 9. Cliff, A.D. and Haggett, P. (1988) Atlas of Disease Distributions: Analytical Approaches to Epidemiological Data. Blackwell, Oxford.
  • 10. Cliff, A.D., Haggett, P. and Smallman-Raynor, M. (1993) Measles: An Historical Geography, Pion, London.
  • 11. Diamond, J. (1997) Guns, Germs and Steel. Vintage, Random House, London.
  • 12. Dieckmann, U., Law, R. and Metz, J.A.J., eds. (2000) The Geometry of Ecological Interactions. Cambridge University Press.
  • 13. Dieckmann, U., Metz, J.A.J., Sabelis, M.W. and Sigmund, K. (2002) Adaptive Dynamics of Infectious Diseases : In Pursuit of Virulence Management. Cambridge University Press.
  • 14. Diekmann, O. and Heesterbeek, J.A.P. (2000) Mathematical Epidemiology of Infectious Diseases : Model Building, Analysis and Interpretation. Wiley, Chichester. MR 1882991 (2002k:92027)
  • 15. Driessche, P. van den and Watmough, J. (2002) Reproduction numbers and sub-threshold endemic equilibria for compartmental models of disease transmission, Math. Biosc. 180 : 29-48. MR 1950747 (2003m:92071)
  • 16. Ewald, P.W. (1994) Evolution of Infectious Disease. Oxford University Press.
  • 17. Ferguson, N.M., Donnelly, C.A. and Anderson, R.M. (2001) Transmission intensity and impact of control policies on the foot and mouth epidemic in Great Britain. Nature 413 : 542-548.
  • 18. Fisher, R.A. (1937) The wave of advance of advantageous genes. Ann. Eugen. London 7 : 355-369.
  • 19. Garrett, L. (1994) The Coming Plague. Penguin Books, London.
  • 20. Haccou, P., Jagers, P. and Vatutin, V.A. (2005) Branching Processes : Variation, Growth and Extinction of Populations. Cambridge University Press.
  • 21. Hengeveld, R. (1989) Dynamics of Biological Invasions. Chapman and Hall, London.
  • 22. Hethcote, H.W. (2000) The mathematics of infectious diseases. SIAM Review 42 : 599-653. MR 1814049 (2002c:92034)
  • 23. Keeling, M.J. et al. (2003) Modelling vaccination strategies against foot-and-mouth disease. Nature 421 : 136-142.
  • 24. Kendall D.G. (1965) Mathematical models of the spread of infection. pp. 213-225 in : Mathematics and Computer Science in Biology and Medicine, HMSO, London.
  • 25. Kolmogorov, A., Petrovski, I. and Piscounov, N. (1937) Étude de l'équation de la diffusion avec croissance de la quantité de matière et son application a un problème biologique. Moscow Univ. Bull. Ser. International Sect. A 1 (6) : 1-25.
  • 26. McNeill, W.H. (1979) Plagues and Peoples. Penguin Books, London.
  • 27. Mollison, D. (1977) Spatial contact models for ecological and epidemic spread. J. Roy. Stat. Soc. B 39 : 283-326.
  • 28. Nåsell, I. (1985) Hybrid Models of Tropical Infections. Springer, Berlin. MR 0812057 (87f:92018)
  • 29. Newman, M.E.J. (2003) The structure and function of complex networks. SIAM Review 45 : 167-256. MR 2010377 (2005a:05206)
  • 30. Noble, J.V. (1974) Geographic and temporal development of plagues. Nature 250 : 726-728.
  • 31. Okubo, A. and Levin, S.A. (2001) Diffusion and Ecological Problems. Springer, New York. MR 1895041 (2003a:92025)
  • 32. van Saarloos, W. (2003) Front propagation into unstable states. Physics Reports 386 : 29-222.
  • 33. Shigesada, N. and Kawasaki, K. (1997) Biological Invasions: Theory and Practice. Oxford University Press.
  • 34. Skellam, J.G. (1951) Random dispersal in theoretical populations. Biometrica 38 : 196-218. MR 0043440 (13:263b)
  • 35. Skellam, J.G. (1973) The formulation and interpretation of mathematical models of diffusionary processes in population biology. pp. 63-85 in : The Mathematical Theory of the Dynamics of Biological Populations, Bartlett, M.S. and Hiorns, R.W., eds., Academic Press, New York. MR 0504003 (58:20591a)
  • 36. Thieme, H.R. (2003) Mathematics in Population Biology. Princeton University Press. MR 1993355 (2004m:92030)
  • 37. Tilman, D. and Kareiva, P. (1997) Spatial Ecology : The Role of Space in Population Dynamics and Interspecific Interactions. Princeton University Press.
  • 38. Weinberger, H.F. (1982) Long-time behaviour of a class of biological models. SIAM J. Math. Anal. 13 : 353-396. MR 0653463 (83f:35019)
  • 39. Winslow, C.E.A. (1980) The Conquest of Epidemic Disease. A Chapter in History of Ideas. University of Wisconsin Press, Madison.

Review Information:

Reviewer: Odo Diekmann
Affiliation: Utrecht University
Journal: Bull. Amer. Math. Soc. 42 (2005), 521-527
MSC (2000): Primary 92D30; Secondary 92D25, 62P10
Published electronically: April 1, 2005
Review copyright: © Copyright 2005 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.
American Mathematical Society